High Wind, Albuquerque Metro Area
- When
- December 12, 7:00 PM MST to 7:15 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
Double Eagle Airport reported a peak wind gust to 58 mph.
An upper level low pressure system moving south from Colorado intensified quickly over New Mexico on the evening of December 12th. A potent cold front in association with the upper level storm system moved rapidly southeast through central and western New Mexico shortly after sunset.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level low pressure system moving south from Colorado intensified quickly over New Mexico on the evening of December 12th. A potent cold front in association with the upper level storm system moved rapidly southeast through central and western New Mexico shortly after sunset. Rain and snow showers along the cold front enhanced stronger wind gusts and many locations reported peak gusts between 45 and 55 mph. The back door portion of the cold front then surged south through eastern New Mexico during the early morning hours of the 13th and produced widespread wind gusts between 60 and 70 mph. Damage was reported in a couple areas of Quay and Curry counties. Light snowfall also occurred with this system as it intensified along the east slopes of the central mountain chain. Snowfall amounts ranged from two to six inches along the central high terrain and high plains of eastern New Mexico. Snow, blowing snow, reduced visibility, and icy travel conditions were reported during the morning commute. Interstate 25 at Raton Pass and U.S. 64 between Raton and Clayton were closed due to extremely icy travel with strong winds. Interstate 40 was also closed at Sedillo Hill for a brief period early in the morning due to a jack-knifed trailer and very slick travel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 12, 4:52 PM MST, 2 hours 8 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 452 PM MST Wed Dec 12 2018 .AVIATION... 00Z TAF CYCLE A potent cold front is entering NM late today and will deliver a bout of strong northwest to north winds tonight. Widespread gusts of 40 to 55 kt are expected in the period from 03Z to 08Z at all terminals as the front plows across the state. The strongest winds will focus from KFMN to KAEG and from near KCAO to KTCC. Low cigs and areas of SN are also expected across eastern NM behind the front. This will result in areas of BLSN with reduced vsbys below 3SM possible. Skies will clear quickly from northwest to southeast Thursday with windy north winds gradually tapering off through the day. An Airport Weather Warning is likely for KABQ between 8 pm and 2 am however gusts may only exceed 35 kt for a couple obs centered around 10 pm. Guyer && .PREV DISCUSSION...309 PM MST Wed Dec 12 2018... .SYNOPSIS... Strong to high winds will be the main focus through Thursday. Lots of high wind warnings and wind advisories are out or soon to be out. Snow will develop across the north this evening then spread down the eastern plains tonight. Snow amounts should be generally light, with measurement difficult due to blowing snow. A ridge of high pressure will cross NM Friday with noticeably less wind and lots of sunshine. A weak and dry short wave trough will cross the state Saturday or Saturday night. Models diverge greatly in the extended. The GFS is by far the most bullish in bringing 2 storm systems into NM from late Sunday into next Wednesday. && .DISCUSSION... A weak short wave trough is passing harmlessly to our south this afternoon. Another short wave from the northwest will dive south and strengthen into a closed low tonight as it crosses NM from northwest to southeast. he main impact with this system will be the wind, as a strong upper level jet stream roars over the state. It will mainly impact western to central and south south central NM this evening through tonight. A surface low will deepen near the northeast corner of NM tonight before moving southeast Thursday. A strong back door cold front will pinwheel around the low and plow south through the eastern plains tonight with colder air behind it. Strong to high winds will exist near and behind the front across most of the east. Upgrading the High Wind Watch in the east for later tonight through Thursday to a High Wind Warning, except for the Chaves County Plains. Wind advisories on the western fringes of the warning area will be issued as well. Snow will be the other concern for tonight into Thursday morning over the north and east. Snow is not expected to reach winter weather advisory amounts, but there is going to be plenty of blowing snow with greatly reduced visibilities. A little snow and lots of blowing snow will create difficult driving conditions tonight over the Sangres, their east slopes, and around Raton Ridge. Blowing snow could also impact portions of eastern NM, even though snow amounts will be primarily under an inch. Winds will ease in the west and central zones Thursday, but remain strong to high in the east for most of the day. It will be chilly Thursday, especially in the east where wind chills will be in the 20s to 30s. Winds will ease in the east Thursday night but wind chills will be low with single digits and teens. More tranquil weather will return Friday as a ridge of high pressure builds in from the west. Lots of sunshine will help temperatures recover to around normal. The flow aloft will back to the southwest Saturday as a very weak short wave approaches. It will cross the state later Saturday or Saturday night but will be absolutely dry with little impact to the sensible weather. A stronger system will impact NM early next week with perhaps another one for the middle of the week, if you buy into the GFS model. The ECMWF and CMC kinda sorta have the same idea but are drier. CHJ && .FIRE WEATHER... Westerly winds have already begun mixing down to portions of western NM, and will continue to strengthen and expand in coverage through tonight. Most areas will see sustained W/NW winds of 30-40mph with gusts of 40-55mph. Stronger gusts upwards of 60-70mph will favor the western high terrain above 8,000' tonight. Winds across the western half of the forecast area will peak with the passage of a cold front first entering the Northwest Plateau this evening around 5-6pm, reaching to the Middle RGV by midnight. Meanwhile, the east plains will see strong northerly winds kick in behind a backdoor cold front entering into northeast NM by 9pm-12am tonight, quickly pushing south to the East-Central Plains by 12a-3am and through to the southeast plains by sunrise. A few hours of critical fire weather is likely along the I-25 corridor from Raton to Las Vegas and adjacent high plains Thu afternoon due to the strong north winds and much drier air behind the front. Moisture with this system will be hard to come by and any snow accumulations will be light. Blowing snow may be an issue overnight into Thursday morning for eastern NM and the east slopes of the Sangre de Cristo's. Fair to good ventrates today will diminish somewhat across the west Thu, becoming excellent for the east plains, falling to poor areawide Fri and into next week. Temperatures fall drastically behind the front, with highs struggling to reach into the mid-low 40s, 20s-30s across the northern mtns. Much drier air also invades the state behind the cold front, so despite the drop in temperatures MinRHs will range from the teens to 20s Thu and Fri. && .ABQ WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 8 AM MST Thursday for the following zones... NMZ504-506>508-511-519-521>524-526-539-540. Wind Advisory from 10 PM this evening to 5 PM MST Thursday for the following zones... NMZ515-529-532-533-537-538. High Wind Warning from 10 PM this evening to 5 PM MST Thursday for the following zones... NMZ527-528-530-531-534>536. Wind Advisory until 8 AM MST Thursday for the following zones... NMZ501-502-518-520-525. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 405 AM MST Wed Dec 12 2018 NMZ501>540-131200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 405 AM MST Wed Dec 12 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Strong to damaging winds will develop across the mountains later today then spread to the lower elevations this evening and overnight behind a cold front. Gusts to between 60 and 70 mph are possible. In addition, areas of snow will develop across the northern mountains and northeast New Mexico this evening, then spread south across eastern New Mexico overnight. Although significant snow accumulation is not expected, blowing snow will create hazardous travel conditions across portions of eastern New Mexico tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to damaging winds will continue through Thursday morning across much of eastern New Mexico. Blowing snow will also continue early Thursday morning, mainly across the east central and southeast plains near the Texas border. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 11
12 high wind, 4 winter weather. Local standard time, as filed.
Double Eagle Airport reported a peak wind gust to 58 mph.
The Phillips Hill site at White Sands Missile Range reported a peak wind gust up to 60 mph.
The Clayton airport reported peak wind gusts between 58 mph and 63 mph for several hours.
The Raton airport reported peak wind gusts between 58 mph and 69 mph for several hours.
The Raton airport reported sustained wind speeds between 40 mph and 50 mph for several hours.
The combination of high winds and snowfall amounts near one inch created low visibility and extremely slick travel along Interstate 25 between Raton Pass and Raton. The interstate was closed for several hours until conditions improved.
The Sierra Blanca airport reported peak wind gusts up to 58 mph.
A sports score board at a school in Logan was blown down in high winds. Damages are a rough estimate. Strong wind gusts near 60 mph were also reported around Endee.
The Columbia Scientific Balloon Facility in Fort Sumner reported peak wind gusts up to 73 mph.
The combination of high winds and snowfall amounts near one inch created low visibility and extremely slick travel along U.S. Highway 64 between Des Moines and Clayton. The highway was closed for several hours until conditions improved.
The Shist site at White Sands Missile Range reported peak wind gusts between 58 mph and 62 mph.
The Clovis airport reported sustained winds between 40 mph and 51 mph for several hours. Two large 50-year old trees were toppled onto a fence at a residence in Clovis. Damages are a rough estimate.
A peak wind gust up to 58 mph along with a trace of snow was reported near San Fidel.
Light snowfall amounts of less than one inch with very cold temperatures resulted in extremely slick travel along Interstate 40 within Tijeras Canyon. A jack-knifed trailer resulted in the closure of the interstate for a short duration. Numerous minor accidents were also reported in the area during the morning commute.
Light snowfall amounts of one to two inches with very cold temperatures resulted in extremely slick travel in the Santa Fe area. Numerous minor accidents were reported during the morning commute.
The Cannon Air Force Base and the Clovis airport reported peak wind gusts around 60 mph for several hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789926, 789928, 789930, 789932, 789933, 789947, 789934, 789936, 789941, 789948, 789939, 789943, 789946, 789950, 789951, 789944.